What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 3, 9:45 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, May 3, 9:45 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1045 AM EDT Mon May 3 2021
.SYNOPSIS...
A passing disturbance will bring a chance for showers and strong
storms today. An approaching cold front and upper level trough from
the west will produce another chance of showers and storms late
Tuesday into Wednesday. The cold front will move through the area
and settle to our southeast Wednesday night, as cooler high pressure
starts to build in from the northwest, however developing low
pressure centers tracking along the front will keep our weather
unsettled into Friday.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 1045 AM Monday...
...Threat for some strong to severe thunderstorms persists for this
afternoon into early evening...
Latest surface analysis shows a warm front lifting north across the
Carolinas with a moist and unstable airmass spreading across central
NC this morning. Surface dew points have climbed into the mid and
upper 60s across the northern areas, north of U.S. 64 to the upper
60s to around 70 to the south. This airmass is presently weakly to
moderately unstable with MLCAPE values ranging around 500 J/Kg near
the VA border to over 1500 across the Sandhills and Southern
Piedmont. A mid level trough across the OH and TN Valleys this
morning is spreading a belt of 50+ kts of flow across the western
Carolinas this morning with 0-6km bulk shear values ranging between
30 and 45 kts across central NC, strongest to the west.
One cluster of showers and storms moved across the Triad earlier this
morning with another band of showers and storms poised to move into
the western Piedmont and Triad over the next hour or two. Convection
allowing models note that a larger broken band of clusters of
showers and storms is likely to spread east and southeast across
central NC during the mid afternoon to early evening hours. This
particular band will be the primary severe weather threat. While the
SPC trimmed back the slight risk area toward SC in the 13Z update,
the greatest severe weather threat will extend in an arc from the
Southern Piedmont, across the Sandhills, into the Southern and
Central Coastal Plain from about 18 to 01 UTC. As SPC noted, messy
clusters of storms are expected with a few supercells possible.
Given the profile, straight hodographs and time of year, expect a
decent number of hailers today with a left mover possible along with
a damaging wind threat. Showers and storms should push east and
diminish pretty quickly this evening. Highs today will range in the
mid to upper 70s in the Western Piedmont and Triad where showers and
clouds will keep temperatures suppressed. Further east, highs will climb
into the 80s across eastern Piedmont, Sandhills and Coastal Plain
with a few mid 80s possible in locations to the southeast where the
rain holds off the longest. Lows tonight will range in the mid to
upper 60s. -Blaes
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 410 AM Monday...
After a relative lull in shower chances extending through the first
half of Tue, the approach of our next mid level trough, currently
over UT moving into the Four Corners, will bring what may be a
decent shot at more strong to possibly severe storms over our W
sections starting late Tue, although the moisture and instability
may not quite line up temporally with the best dynamic forcing for
ascent. Low clouds should start the day, but the column just aloft
will be fairly dry, noted by a region of mid level dry air spreading
into the region from the W late tonight through Tue morning in
alignment with the mid level shortwave ridging. Expect a dry morning
into early afternoon with the low clouds lifting and dispersing, and
increasing insolation by midday leading to a fairly deep mixed layer
by early afternoon. This heating and mixing with clouds largely
limited to flat daytime cu (resulting from the lifting stratus) and
thicknesses over 30 m above normal support highs in the upper 80s to
lower 90s. The mid level trough is expected to shift through the
Miss Valley into the OH Valley and Mid South Tue evening, so the
falling heights, DPVA, and strengthening cyclonic flow through the
mid levels will likely not arrive until just after peak heating. And
while the hot temps and dewpoints in the 60s will push late-day
SBCAPE up to around 2000 J/kg once again, the moisture through the
column is more limited than today, and the deep layer bulk shear
will be rather weak (under 20 kts) for much of the day, only
increasing from W to E in the evening and overnight. So we should
see convection developing and strengthening in the mid to late
afternoon over W NC shifting into our W and SW sections into the
evening, with activity spreading E into Tue night but likely
decreasing in coverage and intensity as it does so due to gradual
nocturnal stabilization. Expect late-day good chance to likely pops
over the W and SW, with lower pops E and NE, with all pops
decreasing after sunset. Lows in the mid 60s to lower 70s. -GIH
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 255 AM Monday...
Continue to not be terribly impressed with the cold front bisecting
the area Wednesday morning. The GFS is definitely a fast outlier
with the system and has not been used in this part of the forecast.
Meanwhile, the NAM does show modest instability along the front, but
the Carolinas are well removed from the best dynamics and there is
no deep moisture locally. Will maintain high chance pops. Showers
could linger into Wednesday evening, then conditions will dry out
until Thursday evening. Models just cannot remain consistent with
their scenarios for Thursday evening and Friday. Forecast has been
consistent showing a large upper low over eastern Canada, but what
manifests locally continues to differ. The 00Z GFS shows a coastal
low developing Thursday night that moves up the coast Friday (which
has been the forecast scenario for the last day or two), while the
02/12Z and 03/00Z Euro show no coastal system and instead focus more
on a shortwave rotating through the Ohio Valley and Mid-Atlantic
states. This is the part of the extended forecast with the lowest
confidence, and have stuck with slight chance/chance pops, with the
highest pops to the northeast. Behind that system, high pressure
will build across the southeastern United States for the weekend.
The next system appears as if it will remain far enough west that
Sunday afternoon should remain dry.
There is still a lot of variability with differing model solutions
for Wednesday's highs depending on the speed of the cold front, but
highs will definitely be cooler Wednesday than they are on Tuesday.
Temperatures will then fall below normal on Thursday, bottoming out
Friday before returning to near normal values on Saturday and above
normal values on Sunday.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 620 AM Monday...
Aviation conditions across central NC will continue to worsen this
morning. MVFR cigs in the W (INT/GSO) are expected to drop to IFR by
13z, while further E, cigs at RDU/FAY/RWI should be mostly MVFR
between 13z and 16z. Spotty showers will track toward the NE through
the area through mid morning, but vsbys should stay VFR. We'll have
a briefly lull in precip chances from 15z until 18z, during which
time cigs should rise to MVFR then VFR, with highest confidence over
SE sections (including FAY and perhaps RDU/RWI). But during this
time we'll then see development of showers and strong storms near
and SW of CLT spreading E and NE during the afternoon. Storms are
possible everywhere, but FAY/RDU/RWI will see the best chance of a
strong to severe storm, between 19z and 00z. Gusty and shifting SW
winds will also be possible during this time areawide. Shower/storm
chances will decrease after 00z with brief prevailing VFR
conditions, but there will be a trend to MVFR to IFR cigs after 06z
at INT/GSO/RDU as low stratus develops across the area. Low clouds
are less likely at RWI/FAY late tonight. LLWS conditions are
possible after 04z tonight with the arrival of 35-40 kt SW winds at
1500-2000 ft AGL, however considering that SW winds will stay
elevated down to the surface overnight, will not include LLWS in the
terminal forecasts just yet.
Looking beyond 12z Tue, cigs are expected to stay sub-VFR through
Tue morning, mainly IFR/LIFR until 13z then trending to MVFR through
late morning and to VFR by 17z. Scattered showers/storms are
possible Tue afternoon (mainly across the S) followed by a lower
chance Wed ahead of a passing cold front. VFR conditions will
dominate Thu/Fri as high pressure noses in from the NW, although a
passing strong disturbance aloft may bring a period of showers and
sub-VFR conditions Thu evening into early Fri. -GIH
&&
.CLIMATE...
Record low min temperatures for 5/4 and 5/5:
GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5
RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5
FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Blaes
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, May 3, 12:31 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
131 PM EDT Mon May 3 2021
NCZ007>011-021>028-038>043-075>078-086-088-089-041745-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Moore-Lee-Harnett-Wayne-Hoke-Cumberland-Sampson-
131 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
There is a slight risk for severe storms across much of central
North Carolina, through early this evening. Hail the size of
quarters or larger and damaging wind gusts over 60 mph are the
primary threats. An isolated tornado is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to possibly severe thunderstorms are possible late Tuesday
into Tuesday evening, and again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ073-074-083>085-041745-
Stanly-Montgomery-Anson-Richmond-Scotland-
131 PM EDT Mon May 3 2021
...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Strong to possibly severe thunderstorms are possible late Tuesday
into Tuesday evening, and again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 7:48 AM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
848 AM EDT Mon May 3 2021
NCZ021-022-031345-
Guilford NC-Forsyth NC-
848 AM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 945 AM EDT...
At 847 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clemmons, or near Winston-Salem, moving northeast at 45 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, Clemmons, Bermuda Run,
Lewisville, Summerfield, Stokesdale, Walkertown and Rural Hall.
LAT...LON 3611 8051 3612 8046 3614 8044 3617 8044
3626 8031 3624 7957 3602 8016 3603 8021
3600 8022 3599 8024 3600 8032 3597 8040
3599 8042 3601 8042 3606 8046 3604 8049
3606 8051
TIME...MOT...LOC 1247Z 237DEG 38KT 3607 8036
JJTSpecial weather statement, May 3, 10:52 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1152 AM EDT Mon May 3 2021
NCZ022>024-039-031645-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
1152 AM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...NORTHWESTERN
ORANGE...NORTHEASTERN RANDOLPH AND SOUTHERN GUILFORD COUNTIES UNTIL
1245 PM EDT...
At 1152 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Randleman, moving northeast at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Burlington, Graham, Hillsborough, Randleman,
Mebane, Elon, McLeansville and Archdale.
LAT...LON 3625 7940 3624 7922 3605 7908 3575 7987
3594 7999 3625 7941
TIME...MOT...LOC 1552Z 243DEG 36KT 3594 7976
JJTSpecial weather statement, May 3, 11:57 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1257 PM EDT Mon May 3 2021
NCZ009>011-026>028-042-043-078-089-031800-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Sampson NC-Vance NC-
Warren NC-Halifax NC-Wayne NC-Wilson NC-
1257 PM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHEASTERN
VANCE...SOUTHERN WARREN...NASH...CENTRAL SAMPSON...EDGECOMBE...
HALIFAX...WILSON...EASTERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 200
PM EDT...
At 1257 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 11 miles northeast of
Louisburg to 8 miles northwest of Fremont to 10 miles south of
Clinton. Movement was east at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Rocky Mount, Goldsboro, Roanoke Rapids, Tarboro, Clinton, Nashville,
Louisburg, Halifax, Wilson and Mount Olive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3648 7765 3642 7756 3634 7759 3630 7755
3577 7751 3557 7782 3538 7780 3518 7783
3515 7789 3519 7802 3519 7816 3486 7816
3482 7847 3488 7852 3556 7826 3580 7829
3583 7826 3589 7830 3631 7836 3650 7780
TIME...MOT...LOC 1657Z 248DEG 23KT 3624 7818 3560 7811 3485 7837
JJTSpecial weather statement, May 3, 12:57 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
157 PM EDT Mon May 3 2021
NCZ011-028-031830-
Edgecombe NC-Halifax NC-
157 PM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 230 PM EDT...
At 157 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles east of Halifax to
6 miles southeast of Tarboro. Movement was northeast at 30 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Tarboro, Halifax, Scotland Neck, Princeville, Hobgood, Conetoe,
Speed, Leggett and Tillery.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3581 7742 3580 7747 3574 7756
3633 7760 3634 7759 3630 7755 3632 7744
3626 7741 3624 7738 3621 7738 3616 7727
3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1757Z 233DEG 25KT 3628 7746 3584 7749
JJT